Announcement

Announcement Module
Collapse
No announcement yet.

Bleomycin/ Chemo "scratch" marks & treatment

Page Title Module
Move Remove Collapse
X
Conversation Detail Module
Collapse
  • Filter
  • Time
  • Show
Clear All
new posts

  • Bleomycin/ Chemo "scratch" marks & treatment

    Many people in the past have posted about bleomycin related cutaneous toxicity (the technical term is bleomycin induced flagellate hyperpigmentation although "chemo scratch marks" seems to be a popular term lol) and it appears some people have had complete or substantial resolution of these lesions spontaneously with time while others have had little to no resolution. As far as I've seen, few people have been prescribed medication for this issue, but I WAS and I definitely have results worth sharing.

    I finished 3x BEP back on March 17, 2014 and about a month later I was referred to a dermatologist due to rash issues I had from BEP. I developed a LOT of VERY PROMINENT bleomycin marks around my left arm where I had a picc line rash and there appeared to be no change in those bleo marks for the first month after chemo. The dermatologist seemed unfamiliar with the whole bleo mark phenomenon (I learned about it through the wonderful people of this forum ) but he did say he thought it would go away on its own over the course of a few years (provided I keep it out of the sun) but he seemed a little unsure. He gave me a few options including using a cream to help the pigmentation resolve called "Tri-luma". It was mainly developed for women who have a condition called "melasma" but it can be used for many different pigment issues.

    Just to briefly explain tri-luma, it is a cream that you need to keep refrigerated and is NOT covered by insurance and IS very pricey ~$144 for a 30 mg tube at my local walgreens pharmacy. You need only apply a thin layer once per day so if you're smart about using it, you can make a single bottle last several weeks. It is composed of 3 main compounds. 1) Tretinoin (which is a topical form of vitamin A which increases the rate of exfoliation), 2) Hydroquinone which slows down the production of new melanin (pigment), 3) Fluocinolone (a small amount of steroid which increases the efficacy of the first two ingredients that I listed)

    To start out with, I'm going to upload a few pictures just so you can see how bad my marks were starting out! The pictures that say "0 wk" show you what my marks looked like before beginning tri-luma. The directions state you should use this for 8 weeks and then STOP COMPLETELY for 4 weeks. And then you may resume again. In aggregate, it's been shown to be used safely for an aggregate length of time of 1 year (not including the 4 week breaks you're supposed to take after each 8 week period of use).

    I have also uploaded photos of my bleo marks 4 weeks after using tri-luma. As you can see, the inner bicep had the most dramatic improvement (far more than I had even expected). It took about 1.5 weeks in that area to notice ANY improvement, but as you can see, by 4 weeks it had clearly helped a lot. I had a small, yet very dark mark, on my outer thigh which I didn't take photos of, but it also improved at a similar rate. As you can see, the mark on my outer arm/ deltoid improved only minimally over 4 weeks. Many reasons this may be the case, but I just want you to take note that this isn't truly a magic medicine, the results vary substantially based on the body part it's applied to. I forgot to take a picture of my clavicle around 4 weeks so sorry about that!! I continued using the medicine but i got over eager and broke the 8 week rule. By the time I got to week 9 or 10, a LOT of redness started to appear and so I stopped around then to take a break from the medicine. I am currently at week 11 (but again I haven't been treating it the last 1-2 weeks). I'm going to keep give it another 3 weeks at least to rest up. No need to rush it because you risk making things work. The thing about this cream is that it is POTENT and there is a fine line between "therapeutic" and toxic so the last thing you need to do is use too much or use it too long because you'll literally burn the skin and leave behind inflammatory hyperpigmentation (which will resolve, but it's a set back and slows down the whole healing process). So definitely follow the instructions. Another point to keep in mind! If you use this medicine on the ribs, daily application is too much!!! I did put it in this area daily and by the end of week 2 my ribs were SUPER RED. I didn't start putting the cream on my ribs until a month ago so I've been giving it a break and when I do reapply the cream there, i'm going to start out by applying it once every 3 days. It's just a very thin region of skin so you need to be careful in that area. I'll bookmark this thread and keep checking back periodically so feel free to post more specific questions about my experience with the cream. Once I get back to using the cream in 3 weeks time, I'll continue to track the progress with photos and post more up.
    Attached Files

  • #2
    Hi - old thread but would be interested in seeing how your scarring looks now? My girlfriend has Germ cell tumor which is the female version of TC. She has the same type of scarring or coffe brown marks as you had on your arm on her arms. Please would love to see how you're doing.

    Comment


    • #3
      Hey Kevinhuh, I can tell you that my son's bleo scratch marks were pretty extensive. I don't have pics to post like SPX's, but they were similar in severity. They were over his chest, back, upper arms, neck, abdomen and they are completely, 100% gone. My son has no left over marks. Please tell your girlfriend their's hope for sure. I pray all is good with her.
      9/6/13 Left I/O. 18 year old son diagnosed 9/13/13 Stage 2C. Path report: embryonal and yolk sac with spermatic cord involvement and lymphatic invasion BEP x 3 finished 11/25/13. PC-RPLND with Dr. Foster at IU on 1/21/14. Found only dead cancer! Surveillance as of 1/23/14. All clear as of 5/2017.

      Comment


      • #4
        Kevin,

        I assuming that your girlfriend has some type of ovarian cancer ? I know that one of those is exactly like Seminoma (Ovarian Dysgerminoma (sp?)) and the the chemo regimen is pretty much the same (BEP).

        I take it that you joined up here because of her cancer/treatments ?

        - Matt
        March 4th 2014: [AFP = 2.5; bHCG = 6; LDH = 618]
        March 13th: Left IO 100% Classic Seminoma
        6.3 x 5.1 x 3.8 cm, no invasion of anything
        LDH never fully normalized
        Stage: IS
        Watchful Waiting
        May 1st: promoted to Stage IIB with two PET active tumors in the para-aortic lymph nodes 2.5 & 2.4 cm
        May 12th: started 3xBEP
        Neupogen during Cycle 2 and 3
        July 8th: Last Bleo shot of Cycle 3 -- chemo completed !
        August 4th: Post Chemo CT/PET scan
        September 4th: Port removed
        January 8th 2018: 3.5 YEARS ALL CLEAR !

        Comment


        • #5
          Delayed post, but in regards to the skin marks, some of them are 100% gone and a few are just very faint. Hope this is reassuring to anyone else who encounters this unusual side effect

          Comment

          Working...
          X